New York, 2011

Hail and Damaging Winds in New York, August 10, 2011

August 10, 2011 · NWS BGM · 20 events in 3 counties and zones

Showers and thunderstorms associated with a cold front moved across upstate New York during the afternoon. A few storms became severe, producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and thunderstorms associated with a cold front moved across upstate New York during the afternoon. A few storms became severe, producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 10, 1:52 PM EST, 38 minutes earlier.

Area forecast discussion, Aug 10, 1:52 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
252 PM EDT WED AUG 10 2011

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL BRUSH NORTHERN NEW YORK ON
THURSDAY...AND MAY BRING A FEW SHOWERS TO THE WESTERN MOHAWK
VALLEY AND SOUTHERN TUGHILL PLATEAU. OTHERWISE...HIGH PRESSURE
WILL DOMINATE THE WEATHER INTO FRIDAY WITH FAIR WEATHER. A
FRONTAL SYSTEM WILL APPROACH THE AREA ON SATURDAY WITH A CHANCE
FOR SHOWERS AND THUNDERSTORMS THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SCT CONVECTION XPCTD TO DSPT LATE THIS AFTN/ERLY EVNG WITH LOSS OF
HEATING AND PSSG OF 1ST S/WV. CRNT ACTIVITY BATTLING MID LVL CAP
AND LOW LVL DRYING. SOME MDLS (SPCLY NAM/GEM) ADVERTISING THE
PSBLTY OF SCT -SHRA WITH APRCH OF 2NDRY S/WV LATE TNGT...AND THIS
WAVE IS EVIDENT ON WATER VAPOR IMAGERY N OF LAKE SUPERIOR. WILL
LEAVE LOW CHC POPS FOR FAR NRN/NE ZONES TNGT DUE TO THIS FEATURE.
ELSEWHERE MAINLY CLEAR SKIES SHUD PREVAIL.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
WILL LEAVE LOW CHC POPS NRN AREAS ON THU...BEST POTNL FOR SCT
--SHRA APPEARS TO BE IN THE 12-18Z TIME FRAME. OTRW...HIGH PRES
SHUD PREVAIL INTO FRIDAY. NXT TROF MOVS INTO THE GTLAKES ON SAT.
SOME DIFFS IN THE TRACK OF THE ASSCD SFC LOW...BUT ALL GUIDANCE
SUGGESTS THE RETURN OF SCT SHRA/TSRA BY SAT AFTN.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
3 PM UPDATE...
FOLLOWED HPC GUIDANCE CLOSELY WITH A LITTLE GMOS FACTORED IN.
MODELS CLOSE WITH A STRONG STORM CROSSING THE AREA SUNDAY...THEN
HIGH PRESSURE TUESDAY AND WEDNESDAY. EURO SLOWER THAN GFS AS
USUAL. IN ADDITION MODELS SLIGHTLY SLOWER THAN PREVIOUS RUNS SO
UPPED THE MONDAY POP TO CHC. SUNDAY STORM A SFC LOW AND DEEP UPPER
LEVEL TROF. MODELS NOT AGREEING ON THE SFC LOW TRACK BUT ALL CLOSE
ENOUGH TO UP POPS TO LIKELY WITH CHC THUNDER.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
130 PM UPDATE...
MAINLY VFR THIS AFTN WITH ISOLATED TO SCATTERED SHOWERS MOVING
INTO CENTRAL NY. THESE SHOWERS AND A THUNDERSTORM OR TWO WILL
REDUCE VSBYS AND MAYBE CIGS TO MVFR AND POSSIBLY IFR BRIEFLY WITH
ANY DIRECT HIT. HEAVY RAIN WILL BE THE MAIN CAUSE FOR REDUCING
CONDITIONS. AVP WILL MISS THE BULK OF THE SHOWERS SO LEFT TAF DRY.

LATE AFTN AND EARLY EVENING COLD FRONT WILL BRING IN DRIER AIR.
CLOUDS WILL BECOME SCATTERED. WITH THE DRY AIR ADVECTION FOG WILL
BE HARD TO GET. AVP AD ELM WILL HAVE LESS THAN 5 KTS OF SFC WIND
BUT THE LOWER LEVELS ARE 15 TO 20 KTS.

THURSDAY SOME CU ESPECIALLY IN NY BUT VFR CONDITIONS EXPECTED TO
CONTINUE.

WEST WIND AT 10 KTS WITH GUSTS TO 15 TO 20 THIS AFTN DROPPING TO 5
KTS OR LESS TONIGHT THEN W TO NW AT 8 TO 10 KTS THURSDAY.

OUTLOOK...

THURSDAY THROUGH SATURDAY MORNING...VFR.

SATURDAY AFTN TO MONDAY...VFR. MVFR/IFR RESTRICTIONS POSSIBLE DUE
TO SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, Aug 10, 9:54 AM EST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1054 AM EDT WED AUG 10 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-111500-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-
1054 AM EDT WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

...POTENTIAL EXISTS FOR A FEW ISOLATED SEVERE THUNDERSTORMS
THIS AFTERNOON...

A COLD FRONT WILL PUSH EASTWARD FROM THE EASTERN GREAT LAKES THIS
AFTERNOON AND TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY
FROM THE EARLY AFTERNOON INTO THE EVENING HOURS. THE STORMS WILL
BE OF A HIT AND MISS NATURE BUT COULD CONTAIN LARGE HAIL AND
LOCALLY DAMAGING WINDS. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME. ALL THE SHOWERS AND THUNDERSTORMS WILL
DIE DOWN AFTER SUNSET THIS EVENING.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION. YOU COULD ALSO VISIT OUR WEBSITE AT
HTTP://WEATHER.GOV/BGM

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

PAZ043-044-047-048-072-111500-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1054 AM EDT WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DJN

In the hours before

Special weather statement, Aug 10, 12:40 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
140 PM EDT WED AUG 10 2011

NYZ015-023-025-101845-
SCHUYLER NY-TOMPKINS NY-YATES NY-
140 PM EDT WED AUG 10 2011

...STRONG THUNDERSTORM WILL AFFECT NORTHERN SCHUYLER...SOUTHEASTERN
YATES AND TOMPKINS COUNTIES...

* AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR ROCK
  STREAM...AND MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LOGAN AND BURDETT AT 145 PM EDT...
  REYNOLDSVILLE AND BENNETTSBURG AT 150 PM EDT...
  SMITH VALLEY AND SEARSBURG AT 155 PM EDT...
  MECKLENBURG AND PERRY CITY AT 200 PM EDT...
  ENFIELD AND JACKSONVILLE AT 205 PM EDT...
  NEWFIELD HAMLET AND WILLOW CREEK AT 210 PM EDT...
  NORTHWEST ITHACA AND NEWFIELD AT 215 PM EDT...
  SOUTH HILL AND ITHACA AT 220 PM EDT...

IF ON OR NEAR SOUTHERN SENECA OR SOUTHERN CAYUGA LAKE...SEEK SHELTER
NOW. GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE.

LAT...LON 4256 7701 4256 7690 4254 7689 4255 7673
      4253 7629 4231 7633 4231 7635 4232 7636
      4232 7641 4230 7642 4238 7704

RHB
Special weather statement, Aug 10, 2:13 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
313 PM EDT WED AUG 10 2011

NYZ055-101945-
TIOGA NY-
313 PM EDT WED AUG 10 2011

...STRONG THUNDERSTORM WILL AFFECT CENTRAL TIOGA COUNTY...

* AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR WILLSEYVILLE...AND MOVING
  EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  JENKSVILLE AND WELTONVILLE AT 320 PM EDT...
  WEST NEWARK AND NEWARK VALLEY AT 325 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4229 7612 4219 7611 4218 7638 4231 7639

MANNING
Special weather statement, Aug 10, 2:19 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
319 PM EDT WED AUG 10 2011

NYZ009-018-036-037-102300-
NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-
INCLUDING THE CITIES OF...BOONVILLE...SYRACUSE...ONEIDA...UTICA...
ROME
319 PM EDT WED AUG 10 2011

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THROUGH EARLY THIS EVENING...

A LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED SOUTH OF LAKE
ONTARIO THIS AFTERNOON. INDIVIDUAL STORMS ARE MOVING TO THE EAST
AT 30 MPH... AND THE WHOLE LINE IS SLOWLY MOVING TO THE SOUTH.
THESE STORMS WILL AFFECT PORTIONS OF ONONDAGA...ONEIDA...AND
MADISON COUNTIES THROUGH 6 PM.

DAMAGING WINDS AND LARGE HAIL...IN ADDITION TO VERY HEAVY RAINFALL
WILL BE POSSIBLE WITH A FEW OF THESE STORMS. STAY TUNED TO YOUR
LOCAL MEDIA FOR LATER UPDATES ON THE POTENTIAL FOR SEVERE
THUNDERSTORMS THIS AFTERNOON.

MANNING

The radar

The Binghamton radar (KBGM), 100 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

14 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Onondaga

When
August 10, 2:30 PM EST
Where
Onondaga County, 0.51 mi E of Elbridge
Measured
0.75 in hail
Reported by
Public
Coordinates
43.030, -76.440

Hail, Onondaga

When
August 10, 3:00 PM EST
Where
Onondaga County, 2.31 mi SSW of Lewiston Manor
Measured
1 in hail
Reported by
Public
Coordinates
43.040, -76.140

Hail, Onondaga

When
August 10, 3:00 PM EST
Where
Onondaga County, 0.86 mi SE of Liverpool
Measured
0.88 in hail
Reported by
Public
Coordinates
43.110, -76.210

Hail, Onondaga

When
August 10, 3:10 PM EST
Where
Onondaga County, 2.31 mi SSW of Lewiston Manor
Measured
1 in hail
Reported by
Public
Coordinates
43.040, -76.140

Hail, Onondaga

When
August 10, 3:10 PM EST
Where
Onondaga County, Mattydale
Measured
1 in hail
Reported by
Public
Coordinates
43.100, -76.150

Hail, Onondaga

When
August 10, 3:13 PM EST
Where
Onondaga County, 2.31 mi SSW of Lewiston Manor
Measured
0.75 in hail
Reported by
Public
Coordinates
43.040, -76.140

Hail, Onondaga

When
August 10, 3:15 PM EST
Where
Onondaga County, 0.86 mi SE of Liverpool
Measured
0.88 in hail
Reported by
Public
Coordinates
43.110, -76.210

Hail, Onondaga

When
August 10, 3:20 PM EST
Where
Onondaga County, 2.31 mi SSW of Lewiston Manor
Measured
0.88 in hail
Reported by
Public
Coordinates
43.040, -76.140

Hail, Onondaga

When
August 10, 3:22 PM EST
Where
Onondaga County, 2.31 mi SSW of Lewiston Manor
Measured
1.25 in hail
Reported by
Public
Coordinates
43.040, -76.140

Hail, Onondaga

When
August 10, 3:23 PM EST
Where
Onondaga County, Cicero
Measured
0.75 in hail
Reported by
Public
Coordinates
43.180, -76.120

Hail, Onondaga

When
August 10, 3:25 PM EST
Where
Onondaga County, 0.86 mi SE of East Syracuse
Measured
0.88 in hail
Reported by
Public
Coordinates
43.060, -76.070

Hail, Onondaga

When
August 10, 3:27 PM EST
Where
Onondaga County, 0.86 mi SE of East Syracuse
Measured
1.25 in hail
Reported by
Public
Coordinates
43.060, -76.070

Thunderstorm Wind, Onondaga

When
August 10, 3:30 PM EST
Where
Onondaga County, 2.31 mi SSW of Lewiston Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
43.040, -76.140

Multiple trees and wires were blown down on Hier Avenue.

Thunderstorm Wind, Onondaga

When
August 10, 3:35 PM EST
Where
Onondaga County, Manlius
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.000, -75.980

A tree fell on a house on Verbeck Drive.

Hail, Onondaga

When
August 10, 3:40 PM EST
Where
Onondaga County, 2.31 mi SSW of Lewiston Manor
Measured
0.88 in hail
Reported by
Public
Coordinates
43.040, -76.140

Thunderstorm Wind, Madison

When
August 10, 3:40 PM EST
Where
Madison County, Sullivan
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.050, -75.870

Trees were blown down.

Hail, Onondaga

When
August 10, 3:50 PM EST
Where
Onondaga County, 0.86 mi SE of East Syracuse
Measured
0.88 in hail
Reported by
Public
Coordinates
43.060, -76.070

Thunderstorm Wind, Madison

When
August 10, 3:50 PM EST
Where
Madison County, 0.5 mi E of Canastota
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.080, -75.760

Trees were blown down.

Thunderstorm Wind, Madison

When
August 10, 4:08 PM EST
Where
Madison County, Stockbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.980, -75.580

Trees were blown down.

Thunderstorm Wind, Oneida

When
August 10, 4:22 PM EST
Where
Oneida County, Kirkland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.080, -75.380

A tree was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342711, 342713, 342714, 342715, 342716, 342717, 342718, 342719, 342721, 342722, 342723, 342724, 342725, 342726, 342727, 342728, 342729, 342730, 342731, 342732.